Father, 68 diagnosed with advanced metastatic prostate cancer in March 2018. PSA went from 0 to 3 to 10 to 20 in just a few months, Gleason scores 9-10. Being treated at MSKCC in NJ, began Hormone deprivation therapy injections and Zytiga recently and was tolerating both fine until 2nd injection last Thursday. Has a rash that began earlier that week as small red dots on chest, and by end of the week was full on blistery sores that has spread from chest to back and now mouth/chapped lips. Neither nurse practitioner nor Dermatologist at MSKCC who saw him yesterday knew what it was. Taking biopsy and prescribed topical cream in the interim, and stopping Zytiga until they can figure it out (liver levels are also a bit higher). I think the stress from the rash and situation in general really put him over the edge this weekend. Didn’t sleep from Thursday - Sunday and could not settle himself for days; up, down, pacing back and forth, rubbing legs, said body was tingly all over, periodic tears, muttering under his breath. Was an absolute wreck, almost in a psychotic state (that’s my personal opinion- not medical). Finally convinced him to take Xanax prescription to at least get some sleep and has been a bit better Yesterday/last night. Generally in very good spirits and no history like this, mentally or physically and has been feeling fine (never actually had any prostate symptoms it was all discovered through routine testing). My heart is broken for him and want to do whatever we can to help. Frustrated with the doctors at the moment but I understand it’s not their fault and just hope they are doing what is best. Waiting on results from biopsy and appointment on Thursday with MO and Derm again. Any advice or guidance would be appreciated. Thank you.
Father, 68 diagnosed with advanced me... - Advanced Prostate...
I am hoping that they can figure out the rash. It is possible that it is not related. My husband has had some strange rashes throughout his cancer treatment. One of the rashes cleared up with CBD oil. We were not sure why. Also sometimes ozonated olive oil can help. We bought some on the web from Young Life.. you need to keep it in the fridge... These are best for minor rashes.. your Dad's sounds more serious.. ( I like to have this stuff on hand... but for now my husband has stabilized as his treatment has not changed for a while)
I think that a cancer diagnosis is stressful for anyone. You and He have a lot to be hopeful for. Many of the guys on this forum have a tough diagnosis and are doing great. I recommend getting him the book Radical Remission, as it is full of hope. Mindfulness Meditation classes really helped my husband and me in dealing with his diagnosis.
lots of hugs and prayers for you and your dad.
Jess, what was the injection, was it Firmagon, Eligard, or what?
Im curious why they are stopping the ZYTIGA when the likely suspect in the rash was the Lupron (Eligard, et al) ?
YES, a 2,3,and 6 month dose version of Lupron is available. ("Eligard") This was invented to relieve the need to go into the Dr for the injection every month, it also saves money for insurance companies. It forms a little bump under your skin, and it slowly melts over the 6 month period. I myself, take 6 month Eligard (Lupron, et al) and Zytiga, which for Advanced Metastatic Prostate Cancer, is very powerful and useful. It's not a cure, obviously, there is no cure, but if your dad is on Lupron injections and Zytiga he is likely on the right path, if we can get around this rash issue. For the record i had no rash reaction to my injections or Zytiga pills.
In almost all cases, we do the 1 month injection a few times, to make sure there is no bad reaction, because if we load a 6 month dose into you, under the skin, into the muscle where it sits, to melt, getting it back out after a bad reaction is not really practical.
Ok got it. Thank you. Sounds like he is on the similar treatment plan as you but this rash threw a big hiccup in the plan! Did you have any other major side effects from either?
His mental state last weekend has me a bit concerned but thank god now he is back to normal. I think it could have been just everything boiling up and sub-conscious panic about the rash (he claims he wasn’t that concerned about it but I don’t know how anyone could not be if you could see the severity of it). Now that he has gotten some sleep and seeing doctors it may have helped put him back at ease.
The major side effects of having no testosterone (which you wont, on the Lupron / Zytiga combo lol) is some fatigue, some mental instability, hot flashes, slight weakening of the bones, loss of muscle, and minor memory issues...at the end of the day, if you take away a women estrogen or a mans testosterone, they will be 1) more emotional 2) less fit, physically 3) slightly weaker bones (so when he is doing workouts, do low impact, not the pounding of running and so forth, they have plenty of machines where he can get an amazing workout and he isnt pounding up and down on pavement running etc) 4) and allegedly when you are on androgen deprivation therapy this is higher risk of heart attacks (so dont overdue it on #3 lol) 5) over time, some genital shrinkage 6) slight growth in the breast area.....Hope this helps !
Yes your dad and i are on the same plan....my PSA was 362, it is now .1, which is technically undetectable...the cancer lesions which were lighting up my bone scan like a christmas tree, are less obvious on the most recent bone scan....the difference is quite shocking if you lay the bone scan images side by side...in Oct 2017 i was near death with PSA doubling every 2 weeks, and the Eligard (lupron) and Zytiga stopped it in its tracks for now...
Also to put your mind at ease, which i know is not likely at this point, I wanted to mention your dad is on the "gold standard" for Advanced Prostate Cancer, which is giving Lupron injections AND Zytiga pills ...in the old days, we did the Lupron first, for say, a year or whatever, and when that failed and the PSA started to rise again, we did Zytiga for a year or two. The NEW paradigm, and it was, in some ways the "shot heard round the world" in 2017, was a discovery that giving them at the same time, prolonged life considerably. So, i know this is a strange time with the rash issue and whatnot, but that combo of drugs he is on, is the new gold standard of care...lets hope we can get this rash issue resolved.
Hi Jess I was diagnosed with the same Gleason scores and evaluation also started treatments in March 2018 with Zytiga,Prednisone, Eligard injection, and Xgeva for bone Mets as First line of treatments. I only get hot flashes as side effect. I think you should ask about the injection he received as a previous Brother here mentioned it could be the type of medication that was administered. I'm also from. New Jersey and was diagnosed at a routine exam. Its indeed a small world. I wish him the best of luck.
Never give up never surrender Leo.
Thanks Leo! We should hopefully have some more information tomorrow when he goes back to see the MO and dermatologist. Where in NJ are you and where are you being treated? I am in Morristown, father is in Clinton and down the shore in the summers. Wishing you all the best as well, let’s keep in touch!
About two weeks after my first Lupron shot I also developed a severe rash on my back that moved to my chest, complete with blistery sores. Went to my GP and a dermatologist who both perscribed very expensive ointments that did absolutely did nothing. Rash lasted for a couple of months, I feel his pain!
In my husband's case we have determined that it is the Lupron that caused his rash. It was quite pronounced on his chest, neck, top of head. It started about 2 months in on Lupron. This is also just after his IMRT started so there was some confusion about the culprit. Dermatologist said radiation caused it...RO said it was the Lupron. Dermatologist prescribed both of these which work quite well.
Desonide topical (pronounced DES oh nide) topical steroid
Clindamycin topical (pronounced KLIN da MYE sin TOP ik al) topical acne agent
He still gets eruptions on his neck and top of head occasionally but if he get right on the topicals above it shortens the time to healing.
Thank you for this info! Is your husband still getting the Lupron injections? This seems to be the best treatment available right now along with the Zytiga so would be a shame to have to stop it.
They just confirmed that the biopsy showed an allergic reaction to the drugs but I guess we don’t know which one at this point, but it would appear to be the Lupron right? He was just getting into his second month of that when it started and really erupted after the second injection. He is using the clindamycin right now, but it’s only been a few days so no improvement yet. Thanks again for your input!
There will be SIX doctors from MSKCC presenting at the NYC Prostate Cancer Patient Conference on Oct 5. Please get your tickets to this now...it will sell out! Click here: eventbrite.com/e/prostate-c...